Kansas, 2012

Drought in Kansas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS GLD · 13 events in 13 counties and zones

Above normal temperatures in June and July across eastern Colorado, and drier than normal conditions, have resulted in the area being rated in Extreme (D3) or Exceptional (D4) Drought.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Above normal temperatures in June and July across eastern Colorado, and drier than normal conditions, have resulted in the area being rated in Extreme (D3) or Exceptional (D4) Drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 30, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1146 PM MDT SAT JUN 30 2012

.UPDATE...
ISSUED AT 1034 PM MDT SAT JUN 30 2012

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF THE
AREA...EXITING A FEW HOURS AFTER MIDNIGHT. WEST AND NORTH OF THE
STORM ACTIVITY OUTFLOW WINDS HAVE REACHED AS FAR WEST AS
BURLINGTON AND ST. FRANCIS WITH GUSTS AROUND 40 MPH. DIFFICULT TO
DETERMINE HOW LONG THE WINDS WILL PERSIST...BUT AM FAIRLY
CONFIDENT THE WINDS PERSIST FOR A FEW HOURS BEFORE DECLINING. HAVE
SOME DOUBTS ABOUT ANY FOG FORMING OVERNIGHT DUE TO THE GUSTY WINDS
AND ABOVE NORMAL TEMPERATURES.

ALSO UPDATED THE FORECAST FOR SUNDAY. MOVED THE START TIME OF THE
ISOLATED THUNDERSTORMS TO THE EARLY AFTERNOON AS AN UPPER LEVEL
SHORT WAVE TROUGH MOVES NEAR THE FLAGLER AREA WITH LITTLE IN THE
WAY OF CINH. WITH LITTLE FORCING ASIDE FROM THE UPPER LEVEL TROUGH
AND NOT MUCH MOISTURE TO WORK WITH...WILL KEEP THE COVERAGE TO
ISOLATED. THE STORM COVERAGE WILL SPREAD EAST AHEAD OF THE UPPER
LEVEL TROUGH DURING THE AFTERNOON...MAINLY WEST OF A TRIBUNE TO
MCCOOK LINE.

THERE IS SOME CONCERN FOR RED FLAG CONDITIONS DURING THE
AFTERNOON. CURRENTLY HAVE MARGINAL FIRE WEATHER CONDITIONS DURING
THE LATE AFTERNOON FOR A COUPLE OF HOURS. WILL HOLD OFF ISSUING A
HIGHLITE AT THIS TIME AND LET MID SHIFT TAKE LOOK.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 202 PM MDT SAT JUN 30 2012

NEXT IN A SERIES OF SHORTWAVE TROUGHS IS ALREADY MOVING INTO
NORTHERN CO...WITH MODERATELY UNSTABLE AIR MASS IN PLACE ACROSS
CWA. INITIAL IMPRESSIONS WERE THAT STABLE AIR BEHIND FIRST
EXITING SHORTWAVE WOULD BE ENOUGH TO LIMIT THUNDERSTORM INITIATION
UNTIL 00Z...HOWEVER HIGH BASE SHOWERS AND THUNDERSTORMS HAVE
ALREADY DEVELOPED ALONG CONVERGENCE ZONE ALONG EASTERN EXTENT OF
SURFACE TROUGH. AS SHORTWAVE TROUGH OVER NORTHERN COLORADO MOVES
EAST THIS ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH LATE
AFTERNOON/EARLY EVENING. LLJ DEVELOPS AROUND 00Z...AND WILL HELP
SUPPORT SHEER PROFILES FAVORABLE FOR HIGH WIND/HAIL THREAT THIS
AFTERNOON AND EVENING.

ANY THUNDERSTORM ACTIVITY SHOULD END BY AROUND 09Z AS SHORTWAVE
MOVES EAST. NEXT WEAK SHORTWAVE IS EXPECTED TO ARRIVE LATE
AFTERNOON/EARLY EVENING ON SUNDAY AND COULD BRING ISOLATED
THUNDERSTORM CHANCES TO THE AREA...POSSIBLY A REPEAT OF TONIGHT
WITH HIGH BASED SHOWERS/THUNDERSTORMS. I KEPT COVERAGE LIMITED TO
ISOLATED DURING THE AFTERNOON PERIOD WITH TIMING OF INITIATION
STILL FAVORED IN THE EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 203 PM MDT SAT JUN 30 2012

DO NOT SEE MUCH CHANGE DURING THIS PERIOD. A LARGE SPRAWLING UPPER
LEVEL RIDGE WILL DOMINATE THE CONUS WEATHER EAST OF THE ROCKIES.
THE LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THE WESTERN FRINGE
OF THE ANTICYCLONIC CIRCULATION TO OPEN THE DOOR FOR SHORTWAVE
TROUGHS MOVING ACROSS THE ROCKIES AND ALMOST DAILY CHANCES FOR
THUNDERSTORMS...BEST CHANCES BEING IN EASTERN COLORADO...IN THE
LATE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY
BE IN THE 100-105 RANGE WITH LOW TEMPERATURES IN THE UPPER 60S TO
MIDDLE 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1140 PM MDT SAT JUN 30 2012

VFR CONDITIONS ARE FORECAST FOR THE 6Z TAFS. STRONG WINDS WILL
CONTINUE ACROSS THE TRI-STATE AREA BEHIND THE EXITING STORMS OVER
WEST CENTRAL KANSAS. DIFFICULT TO DETERMINE WHEN THE WINDS WILL
BEGIN TO DECLINE. HRRR SHOWS A DOWNWARD TREND AROUND 7Z WHICH
SEEMS REASONABLE. OTHERWISE THERE MAY BE A CONCERN FOR FOG AT KMCK
AS WINDS ARE FAIRLY LIGHT THERE. SOUNDINGS SHOW THE ENVIRONMENT
REMAINING FOG FREE AND THE ADDED CLOUD COVER SHOULD PREVENT ANY
FOG FROM FORMING. HOWEVER WILL INCLUDE LOW VFR VIS DURING THE
EARLY MORNING SINCE RELATIVE HUMIDITIES WILL BE AROUND 70-80
PERCENT.

SUNDAY WINDS WILL BECOME GUSTY DURING THE LATE MORNING THEN SLOWLY
TAPER OFF DURING THE EARLY EVENING. ISOLATED THUNDERSTORMS MAY
DEVELOP DURING THE AFTERNOON AND EVENING...BUT WILL HOLD OFF
PLACING ANY MENTION IN THE TAFS FOR NOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jun 30, 9:59 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 PM MDT SAT JUN 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011745-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
959 PM MDT SAT JUN 30 2012 /1059 PM CDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY FOR THE TRI-STATE AREA. DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREAT WITH ANY STORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JTL

In the hours before

Local storm report, Jun 30, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     PARK                    39.11N 100.36W
06/30/2012  E70 MPH          GOVE               KS   PUBLIC

            FLAG POLE BEING BLOWN SIDEWAYS QUITE SIGNIFICANTLY.

&&

PMURRAY
Local storm report, Jun 30, 7:51 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     8 N PARK                39.23N 100.35W
06/30/2012  E60 MPH          SHERIDAN           KS   PUBLIC

            ESTIMATED 50 TO 60 MPH.

&&

PMURRAY
Special weather statement, Jun 30, 8:25 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SAT JUN 30 2012

KSZ016-010300-
GRAHAM-
925 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOGUE...MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3913 9961 3913 9965 3937 9992 3945 9964
      3941 9959 3914 9960
TIME...MOT...LOC 0225Z 317DEG 20KT 3937 9975

THEDE
Local storm report, Jun 30, 8:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     3 N COLBY               39.43N 101.05W
06/30/2012  M62.00 MPH       THOMAS             KS   AWOS

0645 PM     HAIL             13 N COLBY              39.58N 101.06W
06/30/2012  E0.50 INCH       RAWLINS            KS   PUBLIC

            PEA TO DIME SIZED HAIL COVERING HWY 25. RELAYED BY
            EMERGENCY MANAGER.

0645 PM     HAIL             12 N COLBY              39.56N 101.05W
06/30/2012  E0.75 INCH       THOMAS             KS   PUBLIC

            MOSTLY DIME-SIZED HAIL.

0650 PM     TSTM WND GST     GEM                     39.43N 100.90W
06/30/2012  E70.00 MPH       THOMAS             KS   TRAINED SPOTTER

            ESTIMATED THE WINDS HAVE NOW CALMED TO 45 MPH.

0707 PM     TSTM WND GST     SEGUIN                  39.34N 100.60W
06/30/2012  M76.00 MPH       SHERIDAN           KS   MESONET

            A 66 MPH WIND GUST OCCURRED AT 802 PM CDT.

0735 PM     TSTM WND GST     GRAINFIELD              39.11N 100.47W
06/30/2012  E60.00 MPH       GOVE               KS   TRAINED SPOTTER

            ESTIMATED 50-60 MPH GUSTS.

0739 PM     TSTM WND GST     PARK                    39.11N 100.36W
06/30/2012  E70.00 MPH       GOVE               KS   PUBLIC

            FLAG POLE BEING BLOWN SIDEWAYS QUITE SIGNIFICANTLY.

0748 PM     TSTM WND GST     8 N PARK                39.23N 100.35W
06/30/2012  E60.00 MPH       SHERIDAN           KS   PUBLIC

            ESTIMATED 50 TO 60 MPH.

&&

PMURRAY
Local storm report, Jun 30, 10:56 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     NON-TSTM WND GST HILL CITY AIRPORT (ASOS 39.39N 99.83W
06/30/2012  M59 MPH          GRAHAM             KS   ASOS

&&

LUNDQUIST
Special weather statement, Jun 30, 11:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM CDT SUN JUL 1 2012

KSZ003-004-015-016-029-010600-
DECATUR-GOVE-GRAHAM-NORTON-SHERIDAN-
1203 AM CDT SUN JUL 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN...NORTON...DECATUR...GOVE AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 1156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SAINT PETER...MOVING SOUTHEAST
AT 15 MPH.

WINDS TO 60 MPH ARE POSSIBLE BEHIND THIS STORM AS IT MOVES OUT OF
THE AREA.

&&

LAT...LON 3912 10014 3869 10016 3870 10082 3913 10080
      3914 10072 4000 10074 3999 9962 3914 9960
TIME...MOT...LOC 0502Z 308DEG 13KT 3921 9994

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Cheyenne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cheyenne forecast zone
Reported by
Official NWS Observations
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Drought conditions worsened to Extreme (D3) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Rawlins

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rawlins forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Drought conditions worsened to Extreme (D3) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Decatur

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Drought conditions worsened to Extreme (D3) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Norton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Norton forecast zone
Reported by
Official NWS Observations
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Drought conditions worsened to Extreme (D3) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Thomas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Sheridan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Graham

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Graham forecast zone
Reported by
Official NWS Observations
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Logan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Gove

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gove forecast zone
Reported by
Official NWS Observations
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Wichita

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Sherman

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Wallace

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
Official NWS Observations
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

Drought, Greeley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
Official NWS Observations
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Drought conditions worsened to Exceptional (D4) Drought during July as a result of below normal precipitation and above normal temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414738, 414739, 414741, 414742, 414744, 414745, 414746, 414748, 414749, 414751, 414743, 414747, 414750.